MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC PROVENA 4F DL MBPLUS (3CG, GUARDIVA, PROBE COVER); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC PROVENA 4F DL MBPLUS (3CG, GUARDIVA, PROBE COVER); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, complaint and lot history, applicable previous investigation(s), labeling, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of catheter leakage was unconfirmed because the problem could not be reproduced.The product returned for evaluation was a 4fr d/l powerpicc provena catheter.Two needleless injection caps were attached to the luer hubs and were taped to the same hubs with medical tape.Gross visual evaluation of the device was unremarkable.No potential damage, defect, or deformity was observed.Microscopic examination of the catheter was likewise unremarkable.The sample was then functionally tested for fluid flow with a 12 ml syringe and water.No leakage occurred when infused through either lumen.The catheter was then pressurized with the same syringe while clamping the distal tip of the catheter.Again, no leakage occurred.As the reported event could not be reproduced, and no potential leakage source was identified, the complaint was unconfirmed.A perceived leak could occur as the result of infusion against a fibrin sheath, as infusion against a fibrin sheath could redirect fluid along the catheter and back out the insertion site.The complainants claim that, ¿fluid from the insertion site while they were infusing fluids¿ is consistent with this type of event.Ultimately, no damage, defect, or deformity existed on the catheter, which could have contributed towards a leak.A lot history review (lhr) of recz2935 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported, "placed a lua picc in the basilic vein without difficulty on (b)(6) 2019, at 1205.The picc was cut to 46 cm with 3 cm left external.It was reported to me the next morning that they had difficulty aspirating blood from the picc and that they couldn't flush it, or it was difficulty to flush and that it had significant leakage of serosanguinous fluid from the insertion site while they were infusing fluids.The night shift rn stopped using the picc after it was noted to be leaking and an external jugular iv had to be placed, due to this pt's very poor peripheral vasculature.I went in to assess the picc and the dressing was completely saturated and someone had simply left the dressing in place and stuck a wad of 4x4s at the base of the dressing and taped it into place.When i removed the wad of 4x4s, it was totally saturated.There was no swelling noted at the site, no bruising or redness.Pt did c/o some "tenderness" at the site after placement and stated he had the same "tenderness" when i was evaluating the site.I removed the dressing and did a sterile dressing change and noted picc to be out 4 cm at this point.I was able to aspirate blood from both ports and flush them easily, at this point.I did note that blood return was more fluid when i had the pt lift his arm up, so thought that it might be positional.I drew 12 mls of blood for labs and flushed the picc with 60 mls of ns and noted no leakage with power flushing at this time.Within a couple of hours i got another call from the pt's rn who stated that the picc was leaking at the insertion site again.I recommended a dye study to the rn.Shortly thereafter, she got back to me and said that the infectious disease md had been in the room and stated that the picc was "compromised" and just had the rn removed the picc.The pt was then sent to interventional radiology for a picc under fluoroscopy.I followed up with the pt later that afternoon and noted that there was no edema to that arm in comparison with the r and pt still had no significant complaints of pain.".

Brand Name
POWERPICC PROVENA 4F DL MBPLUS (3CG, GUARDIVA, PROBE COVER)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8524954
Report Number3006260740-2019-00907
Device Sequence Number1840371
Product Code LJS
UDI-Device Identifier00801741154843
UDI-Public(01)00801741154843
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
K180548
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberS1274108D2
Device Lot NumberRECZ2935
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2019
Initial Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1